Minnesota, 2011

Hail in Minnesota, June 6, 2011

June 6, 2011 · NWS FGF · 1 event in 1 county or zone

Late in the afternoon of the 6th, a cold front had pushed to a line from near Valley City (ND) to Park Rapids. Ahead of the cold front, temperatures surged to the upper 80s to around 90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 6th, a cold front had pushed to a line from near Valley City (ND) to Park Rapids. Ahead of the cold front, temperatures surged to the upper 80s to around 90. Showers and thunderstorms formed along the front and one thunderstorm dropped large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 2:27 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 2:27 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CDT MON JUN 6 2011

.SHORT TERM...

CONVECTION CHANCES AND SEVERITY TONIGHT AND TOMORROW WILL BE THE
PRIMARY FORECAST ISSUE FOR THE PERIOD.

SFC OBS AND RADAR LOOP SHOW A WEAK BOUNDARY FROM SOUTH OF VALLEY
CITY TO PARK RAPIDS. WHILE TEMPS TO THE NORTH OF THE BOUNDARY HAVE
STAYED IN THE 70S ALONG THE INTERNATIONAL BORDER...THE SOUTHERN
CWA HAS RISEN INTO THE UPPER 80S WITH EVEN SOME STATIONS AROUND 90
THIS AFTERNOON. SPC MESOANALYSIS SHOWS VERY UNSTABLE AIR OVER THE
SOUTH...WITH CAPE VALUES GETTING TO AROUND 3000 J/KG IN
SOUTHEASTERN ND. CU HAS GONE UP ALONG THE BOUNDARY...BUT WEBCAMS
SHOW THAT VERTICAL EXTENT SO FAR IS LIMITED. LOW LEVEL CONVERGENCE
IS NOT VERY HIGH AS SOUTH WINDS ON THAT SIDE OF THE BOUNDARY HAVE
BEEN GETTING LIGHTER. THERE IS ALSO NOT MUCH UPPER SUPPORT
EVIDENT. HAD RAISED POPS IN THE FAR SOUTH TO AROUND 40 PERCENT FOR
THIS EVENING...BUT THAT MAY BE A BIT OVERDONE. WILL TAKE ANOTHER
LOOK AT SAT AND RADAR TRENDS BEFORE ISSUING THE FORECAST.

THE UPPER TROUGH WILL MOVE INTO EASTERN MT/WY BY 12Z TUESDAY.
PRECIP SHOULD INCREASE AFTER MIDNIGHT TONIGHT AS WARM AIR
ADVECTION KICKS IN AND ELEVATED THUNDERSTORMS START MOVING TOWARDS
THE CANADIAN BORDER. ELEVATED CAPE FROM 850MB GETS UP TO AROUND
1500 J/KG...AND BULK SHEAR BEGINS TO PICK UP TO AROUND 50-70 KTS
AFTER 06Z. SOME HAIL IS NOT OUT OF THE QUESTION.

THE WARM FRONT WILL PUSH NORTH TOWARDS THE CANADIAN BORDER DURING
THE DAY ON TUESDAY. NAM BRINGS THE BOUNDARY FURTHER NORTH THAN THE
RUNS YESTERDAY DID...AND THE GFS IS A BIT FURTHER SOUTH. STILL THINK
THAT PRECIP WILL BE PRIMARILY BE IN THE NORTHERN CWA...WHILE THE
LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOSTLY CAPPED. WILL HAVE
TO WATCH THE AREA NEAR THE BOUNDARY VERY CLOSELY TOMORROW. IF THE
CAP BREAKS...THERE WILL BE A GOOD AMOUNT OF INSTABILITY REALIZED
AND THERE SHOULD BE PLENTY OF LOW LEVEL SHEAR AVAILABLE FOR ANY
STORMS TO QUICKLY BECOME SEVERE.

THE UPPER TROUGH WILL MOVE INTO THE REGION TUESDAY NIGHT...PUSHING
THE SFC LOW EAST AND MOVING THE BOUNDARY BACK SOUTH AS A COLD
FRONT. THERE COULD STILL BE SOME PRECIP ALONG THE FRONT AS IT
MOVES SOUTH...SO WILL KEEP THE 20-30 POPS WE HAVE GOING INTO
WEDNESDAY. THE TEMPS WILL BE MUCH COOLER BEHIND THE FRONT. CLOUDS
SHOULD BEGIN TO CLEAR OUT WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS
IN...AND LOWS COULD DROP CLOSE TO 40 OR EVEN BELOW. SFC HIGH
PRESSURE AND COOL TEMPS WILL CONTINUE THROUGH THURSDAY.

.LONG TERM (FRI-MON)...
MODELS IN FAIR AGREEMENT WITH THE GENERAL UPPER AIR PATTERN FOR THE
WEEKEND. 500 MB CLOSED LOW WILL MOVED ACROSS THE DAKOTAS PROVIDING
LIFT AND THUNDERSTORM CHANCES ON FRIDAY AFTERNOON INTO THE FIRST
HALF OF SATURDAY. DRY ON SUNDAY WITH SFC HIGH PRESSURE SLIDING
QUICKLY THROUGH. HIGHS SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AS
HIGHER 500-1000 MB THICKNESSES REMAIN SOUTH IN THE CENTRAL AND
SOUTHERN PLAINS. SW FLOW ALOFT WILL KEEP THE AREA WITH A CHANCE OF
TSTORMS ON MONDAY.

&&

.AVIATION...

VFR CONDITIONS THIS AFTERNOON TO CONTINUE OVERNIGHT WITH THE
EXCEPTION OF THUNDERSTORMS POSSIBLY DEVELOPING OVERNIGHT AND LIFTING
NORTH ACROSS THE FAR...GFK AND DVL. CB MENTIONED IN THE TAF DEPICTS
THIS POSSIBILITY. WINDS WILL BE GUSTY TOMORROW AS A LOW PRESSURE AND
WARM FRONT TRAVERSE THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR/JK
Hazardous weather outlook, Jun 6, 3:48 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
448 AM CDT MON JUN 6 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
448 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS PORTIONS OF SOUTHEASTERN NORTH
DAKOTA. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT
WOULD BE LARGE HAIL AND STRONG WINDS...ALONG WITH A SMALL THREAT
OF AN ISOLATED TORNADO.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
TONIGHT...LIFTING FROM SOUTH TO NORTH. MOST OF THESE STORMS SHOULD
REMAIN BELOW SEVERE LIMITS...ALTHOUGH A STRONGER STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
ON TUESDAY. A SURFACE WARM FRONT WILL LIFT INTO THE REGION TUESDAY
AFTERNOON. ALTHOUGH THUNDERSTORM INITIATION REMAINS UNCERTAIN...IT
IS BECOMING MORE PROBABLE. IF THUNDERSTORMS ARE ABLE TO
DEVELOP...THEY WILL LIKELY BE SEVERE. THE MAIN THREAT AREA APPEARS
TO BE NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA DURING
THE AFTERNOON AND EVENING HOURS. STAY TUNED FOR DETAILS REGARDING
THIS POTENTIAL SEVERE EVENT.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 6, 4:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT MON JUN 6 2011

MNZ024-062300-
HUBBARD MN-
537 PM CDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
600 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF PARK RAPIDS...OR 38 MILES SOUTH OF
BEMIDJI...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CHAMBERLAIN AND AKELEY AROUND 550 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 196 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hubbard

When
June 6, 4:55 PM CST
Where
Hubbard County, 1.41 mi W of Nevis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.970, -94.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298615.